caret icon Back to all discussions

Are worsening migraines related to the vaccine?

I've had chronic migraines for 25 years but the past 3 months have been terrible. I can barely work or leave the house. I'm wondering if there might be a connection to the Covid vaccine - has anyone else experienced a worsening months after their second dose?

I was actually fine for the first month but the three months following have been so miserable.

  1. Yes! This is honestly what I have been thinking lately. Worst crisis of my life, and I have been suffering from chronic migraine for 6-7 years more or less so I have had a lot of migraine attacks, I'm used to them. But, the migraines I have been experiencing in the past 3+ months are just something else, I had never found myself so chronically ill to the point where my life can't go on and I'm limited in basically everything that I do. First dose was at the end of April, second in July: May was ok, but summer months were absolutely awful, I have never felt so hopeless. My university exams have been put onhold for a couple of months now, and it had never happened before. I thought these horrible crisis were caused by the hot weather and heat (even though I barely left my house this summer...), but the middle of September has come and I still haven't found any relief. Currently under treatment with Emgality and Venlafaxine. Hoping to get back to normality soon.

    1. I'm so sorry you are going through this - I feel like that too. I've never felt this bad.

  2. There are some people reporting an increase in migraine after the vaccine, but I'm not sure about others experiencing exactly what you describe. Have you spoken to your doctor? April - Migraine.com Team

    1. I have talked to my doctor - I'm not sure that they would ever concede that this could be the case!

  3. @estherloop I have heard of quite a few people that have had their migraines ramp up and worsen after getting the Covid vaccination. I would encourage you to let your doctors know what you are experiencing and how it is affecting your life. It is important to have a good open dialogue with your medical team as it helps ensure you can get the best care possible for what you are experiencing. Warmly, Cheryl migraine.com team

    1. I went through a very similar experience. I hadn't had a migraine in four years (I switched to a low-carb diet) and then I had the second Moderna vaccine. A few days after I received it I had a solid week of migraines that were debilitating. The severity has lessened significantly over the last 4 months but I still have ocular migraines once or twice a week followed by a full migraine every two weeks that fortunately responds to medication. Since receiving the second vaccine I have had more migraines in the past three months than I have had in my entire life.


      It's comforting to know that I'm not the only one who experienced this. I have an appointment at a neurologist in a couple of weeks to screen out other possibilities. I'll post an update if I learn anything new.

      1. Hey there, thank you for your reply. Well, I have been back on it for almost a month now. The only side effects I've been experiencing are a little dizziness, vertigo and sleepiness. That's it, nothing heavy, nothing more than that as of now. Plus, I don't really know whether they are migraine symptoms (could be!) or Topamax side effects. It's really hard to distinguish those when you have daily, high intensity migraine. You basically don't know what- is- causing- what. I do want to point out the fact that I do have some migraine- free hours during the day now that I'm back on Topamax, and when I was off it, I didn't. I've recently started botox injections too, but not even two weeks have passed, so I'm pretty sure it's Topamax that's working.


        Back a few months ago I decided to stop taking Topiramate as I was experiencing cognitive problems, such as memory loss, extreme difficulty concentrating, speaking - finding the right words to say or so. It's like it took me more time to process a thought or something. Also had some dermatological / gynecological / urinary issues which bothered me, I suppose they were caused by Topamax too. And boy did it cause anxiety!! I was going insane I had no idea where that came from and could be a side effect, that's why I saw a psychiatrist, jeeze!


        Overall, not a pleasant experience with Topamax. But, as I said, it works. I did have problems. I thought its side effects were absolutely terrible and unbearable. But in reality, they weren't. Migraine is. Daily, high- intensity, drug- resistant migraine is. I'm now struggling to get my life back together after 7 or 8 dramatic months. If that means I need to take Topamax, I will. My neurologist suggested half the dose I used to take (together with botox injections), hopefully the side effects won't be as bad.


        I do have a question: is Topamax the best/most used anticonvulsant in case of chronic, daily and drug- resistant migraine? Aren't there any other options?


        Thank you.

      2. It sounds like you're doing pretty well as far as tolerating Topamax goes -- that is very good news, given the alternative you mentioned (essentially walking around like a zombie who can't think clearly). So glad to hear this. The longer I am here on the site, the more I am learning that life with migraine is all about tinkering -- different meds, switching to generics, changing doses, combining certain drugs ... I am eager to hear how you do with Botox over time. If I recall correctly, it can take three or four cycles of Botox to see changes, so hang in there.

        I am not sure about how often or how well Topamax is used compared to other drugs. A good place to start investigating that would be your doctor -- he or she would be able to give you some insight about how often *they* prescribe it, and how effective it is among their patients comparatively. This would also be a good time to talk about alternative anticonvulsants etc. that are available to you. I'm not sure if there's any sort of wide-scale study on Topamax compared to other drugs, but I'll take a look. There is so much more the medical community needs to learn about migraine.

        Wishing you continued positive changes! -Melissa, migraine.com team

    or create an account to reply.